Hail, Cherry
- When
- June 13, 5:17 PM CST
- Where
- Cherry County, 9.67 mi S of Cody
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.790, -101.250
Public reported golf ball sized hail and very heavy rain.
An isolated severe thunderstorm in Cherry county Nebraska moved discretely along an existing boundary and produced large hail and a tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated severe thunderstorm in Cherry county Nebraska moved discretely along an existing boundary and produced large hail and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 13, 2:27 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 327 PM CDT MON JUN 13 2011 .SYNOPSIS... H5 ANALYSIS THIS MORNING...INDICATING A PLETHORA OF DISTURBANCES ACROSS THE WESTERN CONUS...WITH SHORTWAVES NOTED OVER SOUTH CENTRAL CANADA...NERN NEVADA...SO CALIFORNIA...AND SRN BRITISH COLUMBIA. WV IMAGERY THIS AFTN HAS THE SECOND SHORTWAVE TRAVERSING ALONG THE UT/ID BORDER ATTM...WITH THE FOURTH SHORTWAVE PUSHING IN TO WRN WASHINGTON. AT THE SURFACE...DENSE STRATUS HAS PERSISTED ACROSS THE EASTERN HALF OF THE FORECAST AREA TODAY THANKS TO EASTERLY FLOW AND A WEST TRAVELING OUTFLOW BOUNDARY FROM CONVECTION EARLIER THIS MORNING OVR NERN NEBRASKA. DEW POINTS WITHIN THE STRATUS AND ON ITS WRN PERIPHERY...WERE IN THE MID 60S...WHILE DEW POINTS ACROSS THE EASTERN PANHANDLE WERE IN THE LOWER TO MID 50S. TEMPERATURES VARIED WIDELY AT 2 PM CDT...RANGING FROM THE UPPER 60S IN THE STRATUS...TO UPPER 70S/LOWER 80S IN THE EASTERN PANHANDLE. .DISCUSSION... NEAR TERM...TONIGHT THROUGH THURSDAY...FORECAST CHALLENGES IN THE NEAR TERM...CONTINUE TO BE LOCATION AND TIMING OF THUNDERSTORM INITIATION AND ASSOCIATED POPS FOR TONIGHT. DEALING WITH LOCATION...STEEP LAPSE RATES ACROSS THE PANHANDLE...A DRYLINE AND A CLOUD INDUCED TEMPERATURE DISCONTINUITY...SHOULD INITIATE CONVECTION IN THE CENTRAL AND EASTERN PANHANDLE DURING THE 21Z TO 00Z TIME FRAME. WITH ABUNDANT CU FORMING ACROSS SERN WYOMING ATTM...TIMING APPEARS TO BE ON TRACK. BULK SHEAR IS STRONG THROUGH MID EVENING WITH 40 TO 50 KTS OF SHEAR NOTED...HOWEVER IT IS UNIDIRECTIONAL IN NATURE WITH VERY WEAK LOW LEVEL FLOW NOTED. BUFKIT FCST SOUNDINGS ARE INDICATING SPLITTING SUPERCELLS WITH THE LEFT CELL BEING DOMINANT THIS EVENING. LATER TONIGHT...BOWING SEGMENTS ARE INDICATED AS STORMS CONGEAL INTO A LINE. AS FOR THE TORNADO THREAT...AM EXPECTING THIS TO REMAIN CONFINED TO THE PANHANDLE ZONES WHERE STEEP LAPSE RATES AND A STRONG MIXED LAYER WILL RESIDE. FURTHER EAST...A STABLE BOUNDARY LAYER...WITH PREDOMINATELY ELEVATED INSTABILITY IS PRESENT...SO STORMS WILL BE ELEVATED AND CAPABLE OF LARGE HAIL...GIVEN WET BULB ZEROES OF 7000 TO 8500 FT. THIS ACTIVITY WILL LIFT EAST OVERNIGHT...TO BE REPLACED BY A SECOND BATCH OF CONVECTION OVERNIGHT. THIS SECOND BATCH WILL ENTER THE PANHANDLE TOWARD MORNING AND IS ASSOCIATED WITH THE MAIN UPPER LEVEL TROUGH OF LOW PRESSURE...CURRENTLY CROSSING WASHINGTON STATE. AS THIS FEATURE MOVES INTO THE NRN ROCKIES...IT WILL USHER IN A COLD FRONT TUESDAY. WENT AHEAD AND CONTINUED POPS INTO TUESDAY EVENING AS THE DISTURBANCE CROSSES THE NRN ROCKIES. AFTER BENIGN CONDS TUESDAY NIGHT AND WEDNESDAY...A THREAT FOR PRECIPITATION LOOMS INTO WEDNESDAY NIGHT AND THURSDAY. MID LEVEL WAA WILL INCREASE SIGNIFICANTLY AS THE UPPER LEVEL RIDGE RETREATS EAST...ONLY TO BE REPLACED BY AN APPG TROUGH. IN ADDITION TO INCREASED WAA A LOW LEVEL JET > 60 KTS IN THE NAM AND >30 KTS WAS PRESENT IN THE GFS. GIVEN THE LATE INITIATION AND LACK OF LOW LEVEL FOCUS...SILL CONTINUE TO LEAVE THE FCST DRY AT LEAST THROUGH THURSDAY AFTN...UNTIL LOW LEVEL MOISTURE RETURNS. LONG TERM...THURSDAY NIGHT THROUGH SUNDAY... A TROUGH WILL BECOME ESTABLISHED ACROSS THE PACIFIC NORTHWEST...WITH GENERAL SOUTHWEST FLOW ALOFT ACROSS THE AREA TO THE EAST OF THE TROUGH. SEVERAL DISTURBANCES WILL ROTATE NORTHEAST THROUGH THE AREA...AND DAILY CHANCES FOR SCATTERED THUNDERSTORMS WILL RESULT. A NEARLY STATIONARY FRONT WILL ALSO MEANDER ABOUT THE THE CENTRAL PLAINS...ALSO HELPING TO FOCUS CONVECTIVE DEVELOPMENT. MOISTURE WILL BE PLENTIFUL AS WELL...WITH DEW POINTS QUITE HIGH. THIS WILL ALLOW FOR QUITE MILD OVERNIGHT LOWS IN THE 60S...AFTER DAYTIME HIGHS IN THE 80S. UPPER TROUGH MAY BEGIN TO MOVE EAST BY MONDAY...AND HAVE TRENDED TEMPS SLIGHTLY COOLER BY THEN WITH THE POTENTIAL COLD FRONTAL PASSAGE. && AVIATION... STRATUS HAS REALLY HUNG TOUGH TODAY ACROSS CENTRAL AND SOUTHWEST NEBRASKA...THIS IS PARTLY DUE TO SOME REINFORCING COOLER AIR THAT MOVED SOUTHWEST INTO THE AREA FROM THUNDERSTORMS ACROSS NORTHEAST NEBRASKA THIS MORNING. RATHER TOUGH FORECAST...BUT STILL THINK STRATUS WILL EVENTUALLY ERODE LATER THIS AFTERNOON. THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON TO THE WEST...WILL MOVE EAST INTO THE AREA THIS EVENING AND SHOULD HELP MIX THE ATMOSPHERE FURTHER HELPING TO ERODE THE STRATUS. THESE STORMS WILL POSE A RISK OF HAIL AND COULD BE SEVERE. CB HAS BEEN INCLUDED IN BOTH THE KVTN AND KLBF TAFS...AS CONFIDENCE IS NOT HIGH ON A STORM ACTUALLY MOVING DIRECTLY OVER EITHER OF THE TAF SITES. AFTER MIDNIGHT TONIGHT...STRATUS WILL ONCE AGAIN FILL IN AS A VERY MOIST EASTERLY FLOW CONTINUES. && .HYDROLOGY...AT 1 PM CDT...THE STAGE ALONG THE NORTH PLATTE RIVER AT NORTH PLATTE WAS 7.53 FEET. THE RIVER IS EXPECTED TO REMAIN AROUND 7.5 FEET FOR THE REMAINDER OF THE WEEK. SOME INCREASES REMAIN POSSIBLE AND ARE DEPENDENT ON ADDITIONAL RELEASES OF WATER FROM LAKE MCCONAUGHY. AT THIS TIME...NO ADDITIONAL RELEASES ARE EXPECTED THIS WEEK. HIGHWAY 30 REMAINS CLOSED FROM NORTH PLATTE TO MAXWELL...AS THE ROAD BED WAS DAMAGED FROM FLOODING FROM WHITE HORSE CREEK OVER THE PREVIOUS WEEK. .LBF WATCHES/WARNINGS/ADVISORIES...NONE AVIATION...AND LONG TERM...TAYLOR SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 503 PM CDT MON JUN 13 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-142215- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 503 PM CDT MON JUN 13 2011 /403 PM MDT MON JUN 13 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A RISK OF ISOLATED SEVERE THUNDERSTORMS TONIGHT OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. LARGE HAIL WILL BE THE MAIN SEVERE THREAT...WITH SOME CHANCE OF DAMAGING WIND. TORNADO DEVELOPMENT IS UNLIKELY...BUT CANNOT COMPLETELY BE RULED OUT. FLOODING ALONG THE NORTH PLATTE RIVER IS EXPECTED TO CONTINUE THROUGH THE END OF THE SUMMER. AT THIS TIME...NO ADDITIONAL RISES ARE EXPECTED FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TUESDAY...IS EXPECTED TO GENERATE SCATTERED THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY WEST OF HIGHWAY 83. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 504 PM CDT MON JUN 13 2011 NEZ005-094-132245- EASTERN CHERRY NE-WESTERN CHERRY NE- 404 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 445 PM MDT/545 PM CDT/... AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES WEST OF ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...OR 28 MILES WEST OF VALENTINE. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL NORTHERN CHERRY COUNTY THROUGH 445 PM MDT/545 PM CDT/ THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 544 PM CDT MON JUN 13 2011 NEZ094-132330- WESTERN CHERRY NE- 444 PM MDT MON JUN 13 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 530 PM MDT... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF STEER CREEK CAMPGROUND...OR 29 MILES WEST OF VALENTINE...MOVEMENT WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHERN CHERRY COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BUTTLER
The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Public reported golf ball sized hail and very heavy rain.
A large tornado touched down in open range land with no damage.
Public reported baseball size hail with home windows broken.
Mainly nickel size hail with larger quarter size hailstones mixed in.
This gust was easterly and outflow from a squall line to the east.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308317, 299551, 299545, 299549, 299548, 299550, 299546, 299547, 299555.